Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 63, NWS Charleston, WV

May 29, 2020Wayne County, West Virginia; Boyd County, Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at May 29, 2020, 2:00 PM EDT for Wayne County, West Virginia; Boyd County, Lawrence County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2020, 2:00 PM EDT (18:00 UTC)
Expired
May 29, 2020, 2:34 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boyd County, KY, Lawrence County, KY, Wayne County, WV

The radar

The Jackson,KY radar (KJKL), 81 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS51 KRLX 291800
SVRRLX
KYC019-127-WVC099-291845-
/O.NEW.KRLX.SV.W.0063.200529T1800Z-200529T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
200 PM EDT Fri May 29 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Boyd County in northeastern Kentucky...
  Northern Lawrence County in northeastern Kentucky...
  Northwestern Wayne County in western West Virginia...

* Until 245 PM EDT.

* At 200 PM EDT, a severe thunderstorm was located near Webbville, or
  7 miles west of Yatesville Lake State Park, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Louisa, Wayne, Beech Fork State Park, Yatesville Lake State Park,
  Fort Gay, Webbville, Durbin, Centerville, Burnaugh, Lockwood,
  Lavalette, Buchanan, Houckville, Fallsburg and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3819 8287 3819 8285 3822 8281 3838 8251
      3826 8235 3811 8244 3808 8289 3810 8290
      3811 8289 3814 8291 3817 8292
TIME...MOT...LOC 1800Z 249DEG 26KT 3815 8282 

HAIL...1.00IN
WIND...60MPH
 
$$

08
2 follow-up statements
673 
WWUS51 KRLX 291823
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
223 PM EDT Fri May 29 2020

KYC019-127-WVC099-291845-
/O.CON.KRLX.SV.W.0063.000000T0000Z-200529T1845Z/
Boyd KY-Lawrence KY-Wayne WV-
223 PM EDT Fri May 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN BOYD...NORTH CENTRAL LAWRENCE AND NORTHWESTERN WAYNE
COUNTIES...

At 223 PM EDT, a severe thunderstorm was located near Burnaugh, or
near Yatesville Lake State Park, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wayne, Beech Fork State Park, Yatesville Lake State Park, Durbin,
Centerville, Burnaugh, Lockwood, Lavalette, Fallsburg, Genoa and
Buchanan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3823 8275 3838 8251 3826 8235 3811 8244
      3814 8271
TIME...MOT...LOC 1823Z 249DEG 26KT 3821 8262 

HAIL...0.75IN
WIND...60MPH
 
$$

08
426 
WWUS51 KRLX 291834
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
234 PM EDT Fri May 29 2020

KYC019-127-WVC099-291844-
/O.CAN.KRLX.SV.W.0063.000000T0000Z-200529T1845Z/
Boyd KY-Lawrence KY-Wayne WV-
234 PM EDT Fri May 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOYD...NORTH
CENTRAL LAWRENCE AND NORTHWESTERN WAYNE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3823 8275 3838 8251 3826 8235 3811 8244
      3814 8271
TIME...MOT...LOC 1830Z 249DEG 26KT 3824 8252 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:47 PM EDT, 13 minutes earlier.

Area forecast discussion, May 29, 1:47 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
147 PM EDT Fri May 29 2020

.SYNOPSIS...
Convection/active weather a head of a cold front. High pressure
for the weekend. Warming trend with disturbances middle of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 AM Friday...

Slightly increased chances of precipitation, particularly along
the western half of the area, as some light rain moves into the
area this morning. Also slightly increased cloud cover over the
next few hours based on current satellite.

As of 620 AM Friday...

Minor forecast changes this morning to the temperatures, but
otherwise the forecast is on track.

As of 225 AM Friday...

The active pattern continues ahead of a cold front expected to
pass through later this evening/early tonight. Amplified 500mb
trough will move through the Ohio Valley today, with a
distinctive but weaker axis arriving prior to the main axis,
and with a various surface pressure troughs ahead of the cold
front. The result is going to be a fairly rapid ramp up in the
convective activity with plenty of lifting mechanisms available
in an atmosphere already armed with instability remaining in
place above the boundary layer. Surface heating adds to the mix
today. Upper levels will end up drying out as the day
progresses, which could add to the wind threat as a dry layer
forms above 600mb and the equilibrium level being above 400mb
resulting in increases in DCAPE. PWAT values remain high, there
is enough speed shear for some storm organization, and decent
ventilation aloft.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 230 AM Friday...

An amplifying upper level ridge across the center of the country
will leave our region in dry and cooler northwesterly flow through
early next week. Daytime highs are expected to run around 5 to 10
degrees below normal for this time of year and more importantly, dew
points will struggle to make it out of the 40s with little to no
chance of precipitation. This should help to dry out water logged
soils from what has been a very wet May.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 230 AM Friday...

Upper level ridge across the center of the country gradually
begins shifting east and deamplifying by mid-week allowing
afternoon highs through the latter half of the work week to rise
to around 5 degrees above normal values with dew points
returning to the mid 60s. A plume of enhanced mid-level lapse
rates also working their way around the suppressed ridge will
also meander into the region for the latter half of the week,
although substantial upstream overturning appears possible with
models hinting at some ridge riding convective complexes across
the Mid-West. Scattered, mainly diurnal convection Tuesday will
give way to more coverage Wednesday into Thursday with the
approach of a slow moving cold frontal boundary. Gulf moisture
taking a rather circuitous route through the Southern Plains and
up the Ohio Valley pooling ahead of this feature, coupled with
steering flow nearly parallel to the boundary could yield some
additional hydrological concerns heading into
Wednesday/Thursday with west-east training possible. Model
consensus along with potential upstream MCS action leads to
rather low confidence beyond Wednesday and largely accepted
blended central guidance for now keeping mainly chance PoPs
during this period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM Friday...

Thunderstorms are possible over the next few hours near and at
the sites, starting with the more southwestern sites, moving
toward the northeast. Visibilities and ceilings could drop
briefly in these storms and wind gusts are also possible. Rain
showers will likely continue through the evening and beginning
of the night as a cold front moves through the area tonight.
Ceilings will likely lower to MVFR for most sites behind the
cold front. Fog may also form late tonight through tomorrow
morning, leading to IFR ceilings and visibilities, most likely
at EKN, BKW, and CRW. The other sites may also fog and have MVFR
in visibilities and possibly ceilings, however it could be
possible that these sites drop down into the IFR range as well.
Conditions should begin to improve to VFR conditions around
sunrise.

Winds may be gusty at times during thunderstorms. Overall, winds
begin the period from the southwest around 5-10KTs, becoming
light overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: TSRA timing may vary. Fog and IFR
conditions may vary for the sites.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H

AFTER 18Z SATURDAY...
IFR river valley fog possible Saturday night and Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/JP
NEAR TERM...26/CG
SHORT TERM...JP
LONG TERM...JP
AVIATION...CG
Hazardous weather outlook, May 29, 3:28 AM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
328 AM EDT Fri May 29 2020

OHZ076-WVZ009>011-019-020-028>032-039-040-521>526-300730-
Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
328 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms today. Damaging winds
are the main threat, but large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-083>087-VAZ004-WVZ006>008-013>018-024>027-033-034-
515>520-300730-
Perry-Morgan-Athens-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
Buchanan-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
328 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
portions of southwest Virginia, and portions of central West
Virginia, northern West Virginia, southeast West Virginia, southern
West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms today. Damaging
winds and hail are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-VAZ003-WVZ005-300730-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Wayne-
328 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southwest Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 29, 1:46 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
146 PM EDT Fri May 29 2020

VAZ004-WVZ024-033-034-291815-
Buchanan-Wyoming-McDowell-Mingo-
146 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BUCHANAN...
NORTHWESTERN MCDOWELL...SOUTHEASTERN MINGO AND WEST CENTRAL WYOMING
COUNTIES...

At 146 PM EDT, a strong thunderstorm was located over Argo, or 14
miles north of Grundy, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hanover, R.d. Bailey Lake, Gilbert Creek, Gilbert, Iaeger and
Panther.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3754 8197 3753 8201 3755 8204 3753 8205
      3754 8205 3754 8206 3756 8208 3756 8210
      3762 8191 3758 8173 3745 8182 3743 8212
TIME...MOT...LOC 1746Z 249DEG 21KT 3748 8207

08
Special weather statement, May 29, 1:51 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
151 PM EDT Fri May 29 2020

KYZ102-103-105-WVZ005-291845-
Boyd-Carter-Lawrence-Wayne-
151 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...NORTHERN
LAWRENCE...SOUTHEASTERN CARTER AND WEST CENTRAL WAYNE COUNTIES...

At 150 PM EDT, a strong thunderstorm was located near Webbville, or 7
miles northwest of Blaine, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Louisa, Yatesville Lake State Park, Fort Gay, Webbville, Durbin,
Centerville, Burnaugh, Houckville, Fallsburg and Buchanan.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3830 8257 3823 8245 3809 8253 3807 8294
      3809 8293 3810 8292 3810 8291 3812 8289
      3813 8291 3817 8292 3817 8297 3819 8297
TIME...MOT...LOC 1750Z 249DEG 27KT 3812 8291

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:00 PM EDTSevere Thunderstorm WarningRLXLincoln34 min
May 28, 8:16 PM EDTSpecial Weather StatementRLXBoone29 min
May 28, 8:19 PM EDTSpecial Weather StatementRLXBoone, Kanawha26 min
May 28, 9:06 PM EDTFlash Flood WarningRLXBoone, Kanawha114 min
May 28, 9:46 PM EDTFlash Flood WarningRLXJackson, Roane3 hr
May 28, 10:20 PM EDTFlash Flood WarningRLXJackson, Wirt, Wood3 hr
May 29, 1:46 PM EDTSpecial Weather StatementRLXMcDowell29 min
May 29, 2:44 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas46 min
May 29, 2:52 PM EDTSpecial Weather StatementRLXWyoming23 min
May 29, 3:33 PM EDTSpecial Weather StatementRLXPutnam42 min
May 29, 3:51 PM EDTSpecial Weather StatementRLXRaleigh24 min
May 29, 4:07 PM EDTSpecial Weather StatementRLXLincoln23 min
May 29, 4:27 PM EDTSpecial Weather StatementRLXKanawha33 min
May 29, 5:05 PM EDTSpecial Weather StatementRLXRitchie25 min
May 29, 5:19 PM EDTSpecial Weather StatementRLXBraxton26 min
May 29, 5:23 PM EDTSevere Thunderstorm WarningRLXBraxton37 min
May 29, 1:51 PM EDTSpecial Weather StatementRLXLawrence54 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.